ACUTE rhabdomyolysis with myoglobinuria has been associated with hereditary enzyme deficiencies, severe exertion, metabolic derangements, trauma, and toxins, most notably alcohol. In recent years, intravenous heroin injection has been reported increasingly as a cause of acute rhabdomyolysis. This report details a case of myoglobinuria associated with inhalation of a heroin mixture as snuff.
Report of a Case
A 20-year-old man was hospitalized because of muscle pain of four days' duration. He was in good health until five days previously, when he noted tea-colored urine. The following day he experienced cramping pain in both thighs that was aggravated by movement. Attempts to relieve the pain by exercising increased the discomfort. Over the next several days, the pain worsened and spread to involve the calves and upper arms. He denied recent trauma or strenuous exercise. He admitted occasional use of alcohol and marijuana but denied the use of any other drugs. He